Alert archive / Wyoming / Winter Storm Warnings in 2009

Winter Storm Warning 29, NWS Riverton, WY

April 8, 20096 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Apr 8, 2009, 2:30 PM MDT for 6 counties in Wyoming. It took effect at Apr 8, 2009, 3:00 PM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2009, 2:30 PM MDT (20:30 UTC)
In effect from
Apr 8, 2009, 3:00 PM MDT
Expired
Apr 9, 2009, 10:25 AM MDT
In force
19 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 8, 1:42 PM MDT, 48 minutes earlier.

Area forecast discussion, Apr 8, 1:42 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT WED APR 8 2009

SHORT TERM...TONIGHT THROUGH SATURDAY
IMPRESSIVE UPPER LOW MOVING QUICKLY INTO NEWD INTO NWRN UT WHICH
IS ON TRACK PER THE 12Z MODEL RUNS. MODELS HAVE BEEN CONSISTENT
FOR 3 DAYS NOW IN TRACKING THIS UPPER LOW INTO WRN WYOMING THIS
EVENING AND INTO THE WIND RIVER BASIN OVERNIGHT. THIS H5 TO H7
CIRCULATION IS THEN FORECAST TO VERY SLOWLY MOVE SE AWAY FROM THE
AREA THURSDAY NIGHT. UPPER SYSTEM HAS MORE COLD AIR IN IT THAN THE
MODELS WERE PICKING UP THE PAST COUPLE DAYS AND THAT MEANS MORE
SNOW FOR THE LOWER ELEVATIONS AND A QUICKER CHANGEOVER TONIGHT.
MODELS CONTINUE TO BRING COPIOUS AMOUNTS OF QPF TO THE SRN
ABSAROKAS...NRN WINDS AND THE GROS VENTRES TONIGHT THROUGH THE DAY
THURSDAY. STRONG H7-H3 CONVERGENT/DIVERGENT COUPLET...GQ
FORCING...DEFORMATION AXIS AND INSTABILITY AROUND THE MID LEVEL
CIRCULATION ADDS UP TO SIGNIFICANT SNOWFALL. WILL UPGRADE ALL THE
WATCHES TO WARNING WITH ISSUANCE AND ALSO ADD IN SOME ADVISORIES
FOR MOST OF THE REST OF THE FAR WEST BEGINNING AS EARLY AS 00Z IN
THE NW AND 06Z FURTHER SOUTH. WE WILL STILL NEED TO WATCH THE
LOWER ELEVATIONS OF CENTRAL WYOMING LATER TONIGHT AND THURSDAY
WITH H7 TEMPERATURES FORECAST TO BE -5 TO -6C. HAVER LOWERED
TEMPERATURES FURTHER AND MADE SURE THAT THE FORECAST READS RAIN
CHANGING TO SNOW FOR THE CENTRAL LOWER ELEVATION ZONES LIKE RIW
AND LND. HEAVY SNOW IS ALSO A POSSIBILITY NEAR AND JUST W-NW OF
THE MID LEVEL CIRCULATION IN THE WIND RIVER BASIN OR EVEN SRN BIG
HORN BASIN. THE EVENING CREW CAN KEEP A CLOSE WATCH ON THIS
DEVELOPING POSSIBILITY. FOR NOW...WILL INDICATE A COUPLE INCHES OF
SNOW IN THE WIND RIVER BASIN WITH MUCH MORE TOWARDS CROWHEART AND
DUBOIS. AMOUNTS OVER A FOOT ARE QUITE POSSIBLE IN THE SRN
ABSAROKAS...NRN WINDS INCLUDING TOGWOTEE PASS AND THE GROS
VENTRES. THE TETONS WILL ALSO GET HIT FAIRLY HARD BUT PROBABLY NOT
QUITE AS HARD AS THESE OTHER AREAS. SNOWFALL RATES WILL BE VERY
HEAVY AT TIMES WITH AN INCH OR TWO PER HOURS QUITE POSSIBLE. I
WOULDNT BE SURPRISED TO SEE A SNOTEL OR TWO IN THE FAVORED AREA
SEE 18 TO 24 INCHES WHEN ALL IS SAID AND DONE. TRAVEL OVER
TOGWOTEE AND TETON WILL BECOME QUITE TREACHEROUS WITH HEAVY
SNOW...WIND AND LIMITED VISIBILITY. EVEN NOW TETON PASS IS SNOWING
WITH SLUSHY TO SNOW COVERED ROADS.

THIS SYSTEM WILL EXIT THE AREA THURSDAY NIGHT WITH A BRIEF BREAK
FRIDAY BEFORE THE NEXT UPPER LOW ONCE AGAIN MOVES UP FROM THE SW.
THIS SYSTEM COMES FROM AN EVEN FURTHER SOUTH LATITUDE AND SHOULD
BE A LITTLE WARMER THAN THE CURRENT SYSTEM WITH MORE LOWER
ELEVATION RAIN AND MOUNTAIN SNOW AS EARLY AS FRIDAY NIGHT BUT MORE
LIKELY SATURDAY. STARTING HITTING THE POPS HARDER ON SATURDAY WITH
INCREASING JET SUPPORT AND QG FORCING.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
EXTENDED MODELS SHOW A VERY PROGRESSIVE PATTERN WITH SERIES OF
TROUGHS/CUT OFF LOWS COMING EAST FROM THE EASTERN PACIFIC THROUGH
THE PACIFIC NORTHWEST AND GREAT BASIN INTO THE ROCKIES. MODELS
START OUT WITH TIMING AND LOCATION ISSUES WITH CUT OFF LOW ON
SATURDAY. ALL MODELS AT THIS TIME OPEN THE CUT OFF RAPIDLY THROUGH
THE DAY SATURDAY WITH THE MAIN TROUGH GOING SOUTH THROUGH ARIZONA
AND NEW MEXICO. SHOULD HAVE COLD AIR ALOFT WITH LIMITED MOISTURE
TO SUPPORT SHOWERS AND A FEW THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. MODELS WANT TO REFORM THE CUT OFF SATURDAY NIGHT AND
EITHER TAKE IT DUE EAST OR EJECT IT NORTHEAST. THE DUE EAST TRACK
TAKES IT INTO WEST TEXAS WHILE THE NORTHEAST TRACK TAKES IT INTO
NORTHEAST COLORADO. HARD TO SAY WHICH IS THE RIGHT SOLUTION AT
THIS TIME WITH THE NORTHERN POSITION HAVING A MORE SIGNIFICANT
IMPACT ON WESTERN AND CENTRAL WYOMING. THE MORE SOUTHERN TRACK
ALLOWS ANOTHER PACIFIC TROUGH INTO THE PACIFIC NORTHWEST. WEAK
RIDGING LOOKS TO BE THE BEST SOLUTION FOR SUNDAY WITH TIMING
ISSUES WITH THE TROUGH INTO THE PACIFIC NORTHWEST. SUNDAY NIGHT
AND MONDAY WESTERN WYOMING SHOULD START TO BE IMPACTED BY THE
PACIFIC NORTHWEST TROUGH WITH INCREASED MOISTURE AND INSTABILITY
PRODUCING SHOWERS. AT THIS TIME THE MODELS KEEP TEMPERATURES WARM
ENOUGH FOR RAIN IN THE LOWER ELEVATIONS WITH SNOW IN THE
MOUNTAINS. POTENTIAL FOR SOME THUNDERSTORM ACTIVITY ON MONDAY BUT
HAVE NOT INCLUDED THEM AT THIS TIME IN THE FORECAST...JUST
INCREASING SHOWERS. MODEL SPREAD RATHER LARGE TUESDAY AND
WEDNESDAY WITH THE PROGRESSION AND DEVELOPMENT OF THE TROUGH AS IT
MOVES TOWARDS WESTERN WYOMING. CUT OFF DEEPENING INTO THE GREAT
BASIN SEEMS TO BE THE LIKELY DEVELOPMENT...BUT THE LOCATION WILL
HAVE A SIGNIFICANT IMPACT ON THE IMPACT ON THE WEATHER ACROSS THE
AREA. OVERALL HIGH UNCERTAINTY BRINGS VERY6 LOW CONFIDENCE IN THE
EXTENDED FORECAST WITH THE POTENTIAL FOR MUCH HIGHER PROBABILITY
OF PRECIPITATION AND COLDER TEMPERATURES. SHOULD EXPECT TO SEE
CHANGES IN THE EXTENDED FORECAST FOR THE NEXT SEVERAL MODEL RUNS.

AVIATION...
A STORM SYSTEM WILL MOVE ACROSS THE STATE TONIGHT AND
THURSDAY...BRINGING RAIN AND SNOW TO MUCH OF WESTERN AND PORTIONS OF
NORTHERN AND CENTRAL WYOMING.  RAIN/SNOW SHOWERS...AND POSSIBLY A
THUNDERSTORM WILL CONTINUE THROUGH THIS EVENING ACROSS THE WEST.
AS THE SYSTEM MOVES INTO THE STATE...POTENTIALLY VERY HEAVY SNOW IS
EXPECTED TO DEVELOP OVER THE TETONS AND TOGWOTEE PASS AREAS BEING
HIT HE HARDEST.  EXPECT MVFR CIGS AND VSBYS AROUND
KJAC...KU25...KAFO...KPNA AND POSSIBLY KBPI MAINLY AFTER MIDNIGHT.
ISOLATED TO WIDELY SCATTERED RAIN SHOWERS...POSSIBLY MIXED WITH
SNOW...CAN BE EXPECTED OTHER AREAS.  THE STORM WILL MOVE OUT OF THE
STATE THURSDAY AFTERNOON...WITH THE PRECIP TAPERING OFF.

FIRE WEATHER...
A QUICK HITTING BUT POWERFUL STORM SYSTEM WILL BRING WIDESPREAD
PRECIPITATION TO MUCH OF WESTERN AND CENTRAL WYOMING TONIGHT INTO
THURSDAY AFTERNOON OR EVENING BEFORE EXITING THE AREA. GUSTY
NORTHWEST WIND WILL ALSO ACCOMPANY THIS SYSTEM. HEAVY MOUNTAIN
SNOWFALL IS LIKELY ALONG WITH SNOW OR A MIXTURE OF RAIN AND SNOW
ACROSS THE REST OF THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ002-012-014-
015.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
THURSDAY FOR WYZ023>025.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY
FOR WYZ016.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR WYZ001-013.

&&

SHORT TERM...SKRBAC
LONG TERM...C.BAKER
AVIATION...TWB
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 8, 1:04 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
104 PM MDT WED APR 8 2009

WYZ001>020-022>030-091100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
104 PM MDT WED APR 8 2009

...WINTER STORM WARNINGS AND ADVISORIES COVER MUCH OF WESTERN
WYOMING TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING STORM SYSTEM WILL MOVE INTO WESTERN WYOMING THIS
AFTERNOON BRINGING INCREASED SNOW AND RAIN SHOWERS...WITH ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON. THE THUNDERSTORMS WILL BRING
SMALL HAIL...LIGHTNING AND GUSTY AND ERRATIC WIND. SNOWFALL WILL
BECOME MORE WIDESPREAD THIS EVENING ...AND SNOWFALL RATES WILL
INCREASE TO UP TO AN INCH AN HOUR AS THE SYSTEM MOVES INTO WYOMING.
THIS MAY CREATE HAZARDOUS ROAD CONDITIONS ACROSS WESTERN WYOMING
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL MOVE SLOWLY ACROSS CENTRAL WYOMING DURING THE
DAY THURSDAY BEFORE GRADUALLY EXITING THE AREA THURSDAY NIGHT.
AGAIN...INSTABILITY WILL BE PRESENT TO CAUSE A FEW THUNDERSTORMS
ACROSS CENTRAL AND WESTERN WYOMING. SNOW WILL CONTINUE ACROSS MUCH OF
CENTRAL AND WESTERN WYOMING DURING THE DAY THURSDAY WITH SOME RAIN
AND SNOW MIXTURE IN THE LOWER ELEVATIONS OF CENTRAL WYOMING BY
THURSDAY AFTERNOON. BY THURSDAY EVENING...SNOWFALL AMOUNTS OF 10 TO
16 INCHES CAN BE EXPECTED ACROSS THE WESTERN MOUNTAINS WITH 4 TO 8
INCHES AROUND DUBOIS. THE HEAVIEST SNOW WILL LIKELY BE CENTERED OVER
THE SOUTHERN ABSAROKAS...NORTHERN WIND RIVER RANGE INCLUDING TOGWOTEE
PASS AND THE GROS VENTRE RANGE.

MORE UNSETTLED WEATHER IS FORECAST TO RETURN TO THE WEST BY
FRIDAY NIGHT AND ACROSS MUCH OF THE REGION SATURDAY AND SUNDAY.
RAIN AND SNOW ALONG WITH ISOLATED THUNDERSTORMS ARE EXPECTED. LOOK
FOR UPDATES EACH DAY ON THIS STORMY WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND
TONIGHT...ALONG WITH ANY PRESENCE OF HAIL IN THUNDERSTORMS. THANK
YOU

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:09 AM MDTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton3 hr
Apr 8, 2:30 PM MDTWinter Weather AdvisoryRIWLincoln, Park, Sublette, Teton20 hr

Nearby

Winter Storm Warnings in Wyoming, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.